Alert archive / New York / Severe Thunderstorm Warnings in 2023
Severe Thunderstorm Warning 46, NWS New York, NY
NWS New York, NY issued this severe thunderstorm warning at Jul 29, 2023, 8:10 PM EDT for Suffolk County, New York. It was in force for 50 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jul 29, 2023, 8:10 PM EDT (00:10 UTC)
- Expired
- Jul 29, 2023, 9:00 PM EDT
- In force
- 50 min
- Issued by
- NWS New York, NY
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
County Suffolk County, NY
The radar
The Brookhaven radar (KOKX), 17 km from the middle of the area, began a volume at 00:14 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 29, 2:48 PM EDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Brookhaven, NY (KOKX), launched 00:00Z, 0.2 hours before the alert went out and 17 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1029 J/kg
- Mixed-layer CIN
- -42 J/kg
- Mixed-layer LCL
- 1064 m above ground
- 0-6 km bulk shear
- 45 kt
- 0-1 km storm-relative helicity
- 189 m²/s²
- 0-3 km storm-relative helicity
- 213 m²/s²
- Significant tornado parameter
- 1.1
- Supercell composite
- 8.4
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS New York, NY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 29, 3:52 PM EDT, 4 hours 18 minutes earlier.
Area forecast discussion, Jul 29, 3:52 PM EDT, 4 hours 18 minutes before
Area Forecast Discussion
National Weather Service New York NY
352 PM EDT Sat Jul 29 2023
.SYNOPSIS...
A cold front will move across the region this evening. High
pressure will then slowly build in from the northwest through
the middle of next week. A frontal system could impact the area
late in the week.
&&
.NEAR TERM /UNTIL 6 AM SUNDAY MORNING/...
*Severe Thunderstorm Watch until 9 PM tonight.
Radar indicating strong to severe thunderstorms developing to
our W/NW associated with a cold front. Storms will continue to
develop and move southeast across the area late this afternoon
through early this evening. Sufficient instability/shear
resulting in potential for primarily damaging wind gusts.
A brief, isolated tornado cannot be ruled out, especially if
there is any low level shear enhancement from outflow boundary
convergence. The greatest severe threat is from about 5pm to 9pm
northwest to southeast.
Locally heavy rainfall is possible with any shower and
thunderstorms but a mid level flow seems strong enough to
prevent a widespread flash flood risk. Will hold off on the
issuance of any flood watch at this time. However, localized
flash flooding cannot be ruled out where the stronger convection
ends up occurring.
Heat Advisory still in effect through 8PM today but it may be
able to be taken down sooner with the early evening convection.
Temperatures will reach the upper 80s to lower 90s. Max heat
indices should range from 95 to 99 for much of the area.
The cold front will continue pushing south and east of the area
tonight with most of the convection moving offshore. Drier air
will begin working in from the north and west overnight. Skies
may remain partly to mostly cloudy, but temperatures likely will
fall into the lower 60s inland to the middle and upper 60s most
elsewhere. The NYC metro should fall to around 70 degrees.
&&
.SHORT TERM /6 AM SUNDAY MORNING THROUGH SUNDAY NIGHT/...
On Sunday surface high pressure will begin building in from
southern Canada. Highs will be much cooler than recent days and
actually could end up a few degrees below normal in the lower
to middle 80s. Dew points will range from the upper 50s to low
60s allowing humidity levels to be much lower.
An isolated shower is possibly Sunday night as a shortwave
rounds the base of an upper trough. Will continue with the
mention of a slight chance for a shower, but most of the area
will be dry late Sunday night. Sunday night temperatures will
fall into the upper 50s and low 60s inland and middle 60s
elsewhere.
&&
.LONG TERM /MONDAY THROUGH SATURDAY/...
The upper trough axis remains overhead on Monday and high
pressure will continue building into the region. High
temperatures will range between the upper 70s to lower 80s.
Other than an isolated early morning shower, no precipitation is
currently anticipated. Next week continues to look like the
most comfortable airmass we have seen in several weeks. High
pressure will slide down from Canada Monday night through
Wednesday as an upper level trough sits over the eastern CONUS.
Embedded shortwaves will assist in reinforcing shots of cooler,
drier air. High temperatures will be in the upper 70s to lower
80s each day, which is about 5 degrees cooler than normal for
early August. Stuck close to the NBM with temperatures. Blended
in some of the MEX guidance for Tuesday night as radiational
cooling conditions look decent. This may be more for the
interior as winds may stay up too much down in the Pine Barrens
of Long Island. There is potential for temps to drop into the
upper 40s in far northwestern Orange.
The trough axis shifts east of the area on Wednesday and heights
rise briefly ahead of an approaching frontal system. Strong low
pressure will track well to our north, but could drag a cold
front through the area late in the week. There are some hints of
a decent rainfall. The NBM currently has about a 20-25% chance
across the lower Hudson Valley and southern CT for 1 inch of
rain in the 24 hr period ending 00z Saturday. Of course, this
far out there are timing and strength differences among the
guidance.
&&
.AVIATION /20Z SATURDAY THROUGH THURSDAY/...
A cold front passes through this evening. A weak low pressure
trough will be nearby on Sunday as weak high pressure begins to
gradually nose in from the west.
A brief window of MVFR conditions is possible in association with
any showers / thunderstorms through mid evening, afterwards VFR
conditions prevail late tonight into Sunday. KGON will likely have a
bit more of a prolonged period of MVFR for a portion of late
tonight, from around 4 to 8z.
Any brief MVFR conditions is being handled with TEMPO groups with
TSRA and 3 to 4 miles vsby. A few of these storms may be accompanied
by heavy rain and strong gusty outflow winds. The latest timing is
set to be between 20z and 01z for most of the area, with KSWF on the
earlier side and KGON on the later side, with TSRA activity possibly
as late as 02-03z at KGON.
WSW to SW winds mainly at 10-17 kt through early evening, with a few
gusts of 20-25 kt, especially at KJFK. Behind the cold front this
evening, winds will become NW-N around 10 kt. The winds may gust
briefly with and behind the frontal passage after 0-2z.
...NY Metro (KEWR/KLGA/KJFK/KTEB) TAF Uncertainty...
Strong thunderstorms late this afternoon and into the first half of
this evening handled with TEMPO groups. A few storms may become
severe. Amendments are expected with the highest chance of TSRA is
from 22 to 00z.
OUTLOOK FOR 18Z SUNDAY THROUGH THURSDAY...
Sunday afternoon: VFR.
Sunday Night-Monday Morning: Mainly VFR. Slight chance of showers.
Monday Afternoon-Wednesday night: VFR.
Thursday: Mainly VFR, with sub VFR conditions possible late or at
night.
Detailed information, including hourly TAF wind component forecasts,
can be found at: https:/www.weather.gov/zny/n90
&&
.MARINE...
A Marine Weather Statement continues for Long Island Sound. The
US Coast Guard still indicates a large debris field caused by
recent flooding across New England.
Sub-SCA conditions are expected on all waters through tonight.
Winds are likely to increase through this evening ahead of a
cold front, but should remain around 20 kt. Ocean seas are also
likely to build through this evening and may briefly come close
to 5 ft east of Moriches Inlet. However, it looks marginal and
brief and have held off on the issuance of an SCA. Winds weaken
tonight and become northerly behind the front and seas will
slowly subside. Sub-SCA conditions are expected Sunday.
Winds and waves will remain below SCA criteria Monday through
at least Wednesday night as high pressure remains in control. A
frontal system late in the week could bring SCA conditions with
a strengthening southerly flow and building seas.
&&
.HYDROLOGY...
Showers and thunderstorms late this afternoon and evening will
bring locally heavy rainfall which could lead to localized flash
flooding.
No hydrologic concerns are expected Sunday through next week.
&&
.TIDES/COASTAL FLOODING...
With an increasing SW flow and building waves, there is a high rip
current risk for Suffolk beaches into this evening, with a moderate
risk west towards Nassau and NYC beaches. With a somewhat weaker
and offshore flow on Sunday, there is a moderate rip current risk
at all beaches. For Monday with a diminished wind wave and a weaker
swell, look for a low overall risk of rip currents.
With a full moon on August 1st, some minor coastal flooding is
possible. The main concern is for the South Shore Back Bays of
southern Nassau and southern Queens and the western Long Island
Sound during the Sunday night, Monday night and Tuesday night
high tide cycles. Coastal flood statements and/or advisories mayweakening
needed.
&&
.OKX WATCHES/WARNINGS/ADVISORIES...
CT...Heat Advisory until 8 PM EDT this evening for CTZ005>012.
NY...Heat Advisory until 8 PM EDT this evening for NYZ067>075-
078>081-176>179.
High Rip Current Risk until 9 PM EDT this evening for NYZ080-
081.
NJ...Heat Advisory until 8 PM EDT this evening for NJZ002-004-006-
103>108.
MARINE...None.
&&Hazardous weather outlook, Jul 29, 3:17 PM EDT, 4 hours 53 minutes before
Hazardous Weather Outlook National Weather Service New York NY 317 PM EDT Sat Jul 29 2023 CTZ005>012-NJZ002-004-006-103>108-NYZ067>075-078-079-176>179-301930- Northern Fairfield-Northern New Haven-Northern Middlesex- Northern New London-Southern Fairfield-Southern New Haven- Southern Middlesex-Southern New London-Western Passaic- Eastern Passaic-Hudson-Western Bergen-Eastern Bergen-Western Essex- Eastern Essex-Western Union-Eastern Union-Orange-Putnam-Rockland- Northern Westchester-Southern Westchester-New York (Manhattan)-Bronx- Richmond (Staten Island)-Kings (Brooklyn)-Northwest Suffolk- Northeast Suffolk-Northern Queens-Northern Nassau-Southern Queens- Southern Nassau- 317 PM EDT Sat Jul 29 2023 ...SEVERE THUNDERSTORM WATCH 569 IN EFFECT UNTIL 9 PM EDT THIS EVENING... ...HEAT ADVISORY IN EFFECT UNTIL 8 PM EDT THIS EVENING... This Hazardous Weather Outlook is for southern Connecticut, northeast New Jersey and southeast New York. .DAY ONE...This afternoon and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Severe Thunderstorm Watch. Heat Advisory. .DAYS TWO THROUGH SEVEN...Sunday through Friday. Hazardous weather is not expected at this time that would meet NWS warning criteria. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed. && This Hazardous Weather Outlook provides a summary of potential widespread hazardous weather events that may reach NWS warning criteria. Most long fused NWS watches, warnings, and advisories in effect are highlighted. Please refer to the latest NWS forecasts for weather not meeting NWS warning criteria. NYZ080-081-301930- Southwest Suffolk-Southeast Suffolk- 317 PM EDT Sat Jul 29 2023 ...SEVERE THUNDERSTORM WATCH 569 IN EFFECT UNTIL 9 PM EDT THIS EVENING... ...HEAT ADVISORY IN EFFECT UNTIL 8 PM EDT THIS EVENING... ...HIGH RIP CURRENT RISK IN EFFECT UNTIL 9 PM EDT THIS EVENING... This Hazardous Weather Outlook is for southeast New York. .DAY ONE...This afternoon and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Severe Thunderstorm Watch. Heat Advisory. High Rip Current Risk. .DAYS TWO THROUGH SEVEN...Sunday through Friday. Hazardous weather is not expected at this time that would meet NWS warning criteria. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed. && This Hazardous Weather Outlook provides a summary of potential widespread hazardous weather events that may reach NWS warning criteria. Most long fused NWS watches, warnings, and advisories in effect are highlighted. Please refer to the latest NWS forecasts for weather not meeting NWS warning criteria. ANZ338-340-345-350-353-355-301930- New York Harbor-Peconic and Gardiners Bays- South Shore Bays from Jones Inlet through Shinnecock Bay- Moriches Inlet NY to Montauk Point NY out 20 nm- Fire Island Inlet NY to Moriches Inlet NY out 20 nm- Sandy Hook NJ to Fire Island Inlet NY out 20 nm- 317 PM EDT Sat Jul 29 2023 ...SEVERE THUNDERSTORM WATCH 569 IN EFFECT UNTIL 9 PM EDT THIS EVENING... This Hazardous Weather Outlook is for Atlantic coastal waters. .DAY ONE...This afternoon and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Severe Thunderstorm Watch. .DAYS TWO THROUGH SEVEN...Sunday through Friday. Hazardous weather is not expected at this time that would meet NWS warning criteria. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed. && This Hazardous Weather Outlook provides a summary of potential widespread hazardous weather events that may reach NWS warning criteria. Most long fused NWS watches, warnings, and advisories in effect are highlighted. Please refer to the latest NWS forecasts for weather not meeting NWS warning criteria. ANZ331-332-335-301930- Long Island Sound East of New Haven CT/Port Jefferson NY to the Mouth of the Connecticut River- Long Island Sound East of the Mouth of the Connecticut River- Long Island Sound West of New Haven CT/Port Jefferson NY- 317 PM EDT Sat Jul 29 2023 ...SEVERE THUNDERSTORM WATCH 569 IN EFFECT UNTIL 9 PM EDT THIS EVENING... This Hazardous Weather Outlook is for Atlantic coastal waters. .DAY ONE...This afternoon and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Severe Thunderstorm Watch. .DAYS TWO THROUGH SEVEN...Sunday through Friday. A large debris field across Long Island Sound, caused by recent flooding across New England, poses a hazard for swimmers, boaters, and other watercraft. The debris may include trees, logs, docks, deck boards and coolers, and may not be easily visible. Boaters and swimmers should exercise caution. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed. && This Hazardous Weather Outlook provides a summary of potential widespread hazardous weather events that may reach NWS warning criteria. Most long fused NWS watches, warnings, and advisories in effect are highlighted. Please refer to the latest NWS forecasts for weather not meeting NWS warning criteria.
In the hours before
Special weather statement, Jul 29, 6:53 PM EDT, 1 hour 17 minutes before
Special Weather Statement
National Weather Service New York NY
653 PM EDT Sat Jul 29 2023
CTZ005-006-NYZ068-292330-
Northern Fairfield CT-Northern New Haven CT-Putnam NY-
653 PM EDT Sat Jul 29 2023
...A STRONG THUNDERSTORM WILL IMPACT NORTH CENTRAL FAIRFIELD...
NORTHWESTERN NEW HAVEN AND EASTERN PUTNAM COUNTIES THROUGH 730 PM
EDT...
At 652 PM EDT, Doppler radar was tracking a strong thunderstorm over
Sherman, moving east at 55 mph.
HAZARD...Wind gusts up to 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to outdoor objects is
possible.
Locations impacted include...
Waterbury, Danbury, Naugatuck, Southbury, Wolcott, Sherman, Newtown,
Cheshire, Brookfield, New Fairfield, Prospect, Middlebury, Beacon
Falls, Bethany, and Oxford.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Heavy rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
A Severe Thunderstorm Watch remains in effect until 900 PM EDT for
southern Connecticut...and southeastern New York.
&&
LAT...LON 4165 7349 4164 7350 4150 7344 4151 7339
4149 7337 4147 7332 4151 7332 4151 7316
4156 7316 4157 7309 4163 7302 4164 7294
4156 7295 4155 7293 4144 7301 4143 7330
4149 7371 4151 7370 4153 7353 4167 7352
TIME...MOT...LOC 2252Z 274DEG 46KT 4159 7354
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
BRSpecial weather statement, Jul 29, 7:20 PM EDT, 50 minutes before
Special Weather Statement
National Weather Service New York NY
720 PM EDT Sat Jul 29 2023
CTZ005-006-009-010-NYZ070>073-075-078-080-176>179-300000-
Northern Fairfield CT-Southern Fairfield CT-Northern New Haven CT-
Southern New Haven CT-Southwest Suffolk NY-Northern Nassau NY-
Kings (Brooklyn) NY-Northern Queens NY-Northwest Suffolk NY-
Southern Queens NY-Bronx NY-Southern Westchester NY-
New York (Manhattan) NY-Northern Westchester NY-Southern Nassau NY-
720 PM EDT Sat Jul 29 2023
...STRONG THUNDERSTORMS WILL IMPACT FAIRFIELD...SOUTHWESTERN NEW
HAVEN...WESTCHESTER...QUEENS...BRONX...WESTERN SUFFOLK...KINGS AND
NASSAU COUNTIES THROUGH 800 PM EDT...
At 719 PM EDT, Doppler radar was tracking a cluster of strong
thunderstorms along a line extending from near Carmel to near Bedford
to near White Plains to Bronxville to Midtown Manhattan. Movement was
east at 45 mph.
HAZARD...Wind gusts up to 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Jamaica, Bridgeport, Stamford, Flatbush, Norwalk, Danbury, Flushing,
Milford, Levittown, Freeport, Shelton, Valley Stream, Commack,
Huntington Station, and Port Chester.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Heavy rainfall is also occurring with these storms and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
A Severe Thunderstorm Watch remains in effect until 900 PM EDT for
southern Connecticut...and southeastern New York.
&&
LAT...LON 4065 7405 4105 7363 4136 7359 4137 7354
4146 7353 4143 7301 4126 7302 4114 7309
4116 7317 4105 7338 4100 7359 4088 7374
4086 7366 4091 7364 4097 7340 4092 7322
4093 7317 4098 7316 4098 7311 4059 7339
TIME...MOT...LOC 2319Z 280DEG 39KT 4143 7365 4124 7365 4105 7377 4095
7383 4076 7399
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
BRLocal storm report, Jul 29, 7:37 PM EDT, 33 minutes before
Preliminary Local Storm Report
National Weather Service New York NY
737 PM EDT Sat Jul 29 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0723 PM Tstm Wnd Gst 1 S Mamaroneck 40.92N 73.73W
07/29/2023 M56 MPH ANZ335 NY Mesonet
Marine thunderstorm wind gust of 49 kt.
Mesonet station XLAR Larchmont Harbor.
&&Special weather statement, Jul 29, 7:49 PM EDT, 21 minutes before
Special Weather Statement
National Weather Service New York NY
749 PM EDT Sat Jul 29 2023
CTZ005>007-010-300030-
Northern Fairfield CT-Northern New Haven CT-Northern Middlesex CT-
Southern New Haven CT-
749 PM EDT Sat Jul 29 2023
...A STRONG THUNDERSTORM WILL IMPACT CENTRAL FAIRFIELD...NORTHERN
MIDDLESEX AND NEW HAVEN COUNTIES THROUGH 830 PM EDT...
At 749 PM EDT, Doppler radar was tracking a strong thunderstorm near
Seymour, or near Shelton, moving east at 60 mph.
HAZARD...Wind gusts up to 50 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
New Haven, Waterbury, Meriden, Milford, Middletown, Wallingford,
Shelton, Naugatuck, Guilford, Southbury, Wolcott, Durham, Newtown,
Hamden, and Trumbull.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
A Severe Thunderstorm Watch remains in effect until 900 PM EDT for
southern Connecticut.
&&
LAT...LON 4156 7295 4155 7285 4157 7284 4155 7282
4158 7275 4163 7270 4143 7267 4123 7273
4123 7289 4125 7291 4128 7330 4151 7341
4147 7331 4149 7333 4151 7332 4151 7316
4156 7316 4157 7309 4164 7298 4164 7294
TIME...MOT...LOC 2349Z 266DEG 50KT 4140 7314
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH
BRLocal storm report, Jul 29, 8:00 PM EDT, 10 minutes before
Preliminary Local Storm Report
National Weather Service New York NY
800 PM EDT Sat Jul 29 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0732 PM Tstm Wnd Gst 2 N Glen Cove 40.90N 73.63W
07/29/2023 M65 MPH Nassau NY Mesonet
Mesonet station XBAY Bayville. 45 ft
elevation.
&&Local storm report, Jul 29, 8:07 PM EDT, 3 minutes before
Preliminary Local Storm Report
National Weather Service New York NY
807 PM EDT Sat Jul 29 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0732 PM Tstm Wnd Gst 2 N Glen Cove 40.90N 73.63W
07/29/2023 M65 MPH Nassau NY Mesonet
Marine thunderstorm wind gust of 56 kt.
Mesonet station XBAY Bayville. 45 ft
elevation.
&&The office that day
Everything else NWS New York, NY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 29, 8:26 PM EDT | Special Marine Warning | OKX | 64 min | |
| Jul 29, 8:38 PM EDT | Severe Thunderstorm Warning | OKX | Suffolk | 37 min |
| Jul 29, 8:45 PM EDT | Special Marine Warning | OKX | 60 min | |
| Jul 29, 9:00 PM EDT | Severe Thunderstorm Warning | OKX | Suffolk | 30 min |
| Jul 30, 2:48 AM EDT | Small Craft Advisory | OKX | 6 hr | |
| Jul 30, 9:05 AM EDT | Small Craft Advisory | OKX | 3 hr | |
| Jul 29, 8:21 PM EDT | Special Weather Statement | OKX | 39 min |
Nearby
Severe Thunderstorm Warnings in New York, 2023Every severe thunderstorm warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.